Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 69, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 5, 2017, 7:08 PM CDT for Brown County, Spink County, South Dakota. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2017, 7:08 PM CDT (00:08 UTC)
- Expired
- Jul 5, 2017, 8:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Brown County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 35 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:17 PM CDT | TSTM WND DMG | Northville, SD | 5 EMPTY GRAIN BINS BLOWN OVER. THE ONE GRAIN BIN THAT CONTAINED OATS WAS STILL STANDING. REPORT VIA SOCIAL MEDIA. |
| Jul 5, 7:25 PM CDT | HAIL 0.88 | Northville, SD | 6 TO 7 MINUTES OF HAIL. NICKEL SIZE. A 10 INCH DIAMETER TREE BRANCH WAS BROKEN WITH A LOT OF SMALLER BRANCHES DOWN. WINDS ESTIMATED TO BE 50 TO 55 MPH. SOME ROOF DAMAGE. AT 740 HAIL WAS STILL COVERING THE GROUND. |
| Jul 5, 7:55 PM CDT | HAIL 1 | Ashton, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2370 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2753 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
872
WUUS53 KABR 060008
SVRABR
SDC013-115-060100-
/O.NEW.KABR.SV.W.0069.170706T0008Z-170706T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
708 PM CDT WED JUL 5 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
South central Brown County in northeastern South Dakota...
Northwestern Spink County in northeastern South Dakota...
* Until 800 PM CDT
* At 708 PM CDT, a severe thunderstorm was located over Mansfield, or
18 miles south of Aberdeen, moving south at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Warner, Mellette, Northville, Ashton, Athol and Mansfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4528 9868 4533 9847 4498 9823 4489 9862
TIME...MOT...LOC 0008Z 345DEG 25KT 4521 9856
HAIL...1.25IN
WIND...60MPH
$$
Serr2 follow-up statements
987
WWUS53 KABR 060028
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
728 PM CDT WED JUL 5 2017
SDC013-060038-
/O.CAN.KABR.SV.W.0069.000000T0000Z-170706T0100Z/
Brown SD-
728 PM CDT WED JUL 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BROWN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4520 9867 4524 9841 4518 9837 4498 9823
4489 9862
TIME...MOT...LOC 0028Z 349DEG 17KT 4512 9854
$$
SDC115-060100-
/O.CON.KABR.SV.W.0069.000000T0000Z-170706T0100Z/
Spink SD-
728 PM CDT WED JUL 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN SPINK COUNTY...
At 728 PM CDT, a severe thunderstorm was located near Mellette, or 16
miles north of Redfield, moving south at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mellette, Northville, Ashton and Athol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4520 9867 4524 9841 4518 9837 4498 9823
4489 9862
TIME...MOT...LOC 0028Z 349DEG 17KT 4512 9854
HAIL...1.25IN
WIND...60MPH
$$
Serr377
WWUS53 KABR 060042
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
742 PM CDT WED JUL 5 2017
SDC115-060100-
/O.CON.KABR.SV.W.0069.000000T0000Z-170706T0100Z/
Spink SD-
742 PM CDT WED JUL 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN SPINK COUNTY...
At 742 PM CDT, a severe thunderstorm was located near Ashton, or 11
miles north of Redfield, moving south at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ashton and Athol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4509 9865 4517 9836 4498 9823 4489 9862
TIME...MOT...LOC 0042Z 345DEG 23KT 4504 9851
HAIL...1.25IN
WIND...60MPH
$$
SerrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:07 PM CDT, 1 minute earlier.
Area forecast discussion, Jul 5, 7:07 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service Aberdeen SD 707 PM CDT Wed Jul 5 2017 .UPDATE... Issued at 707 PM CDT Wed Jul 5 2017 Updated pops/thunderstorm chances across most of the CWA with the widespread intensification of convection. && .SHORT TERM...(This Evening through Thursday) Issued at 259 PM CDT Wed Jul 5 2017 Temperatures have easily soared into the 90s and 100s across the region this afternoon. A couple of isolated locations across the far eastern CWA also have heat index values right at the 100 degree mark due to very high humidity. Expect temperatures to climb several more degrees in the dry air across the western CWA. The forecast challenge for the rest of the evening will be thunderstorm chances/or lack-there-of. CAM solutions try hard to develop isolated convection during daytime heating hours, but it is in a very weakly forced and highly capped environment. 700 MB temperatures west of the James Valley are progged in the 10-12 C range. So, just kept isolated chances in the far western CWA along a weak surface trough, and isolated chances across the far northeast CWA where the CAP is weaker. The best shot at thunderstorms will likely be after 6Z when shortwave energy slides across North Dakota developing a complex that may drop southeast and clip the far northeast CWA. This may also be enhanced by a weak LLJ nosing into the far northeast CWA. Kept pops in through the overnight hours to cover this potential. Thursday will again be hot and dry with high temperatures in the 90s across much of the region. RH values will drop into the teens and 20s out west, and northerly winds will increase into the 15 to 20 mph range. Therefore will be monitoring fire weather conditions very closely, as we may be nearing red flag warning criteria. .LONG TERM...(Thursday Night through Wednesday) Issued at 259 PM CDT Wed Jul 5 2017 With surface high pressure over the region Thursday night, decided to go a bit cooler than SuperBlend, which is typically too warm in these scenarios. Opted to go more towards MET/MAV guidance, but not quite as cool as we will be starting off the evening with rather hot temperatures from the daytime. This high will drift across the region Friday into Saturday, which looks to keep conditions dry. In fact, much of the extended period looks to be dry with only small chances for precip throughout. Models show various boundaries and weak waves moving through the region, but nothing significant to hang your hat on or anything that would lead to higher confidence in precipitation in any given period during the extended time frame. Temperatures look to remain hot through the period and have increased highs a few degrees during days of hotter 850 mb temps. Expect plenty of 90s and 100s during the period, with unfortunately, not a lot of precipitation. It appears the drought conditions will only expand and get worse. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 612 PM CDT Wed Jul 5 2017 VFR conditions for all terminals. Storms are likely to impact the KABR/KMBG terminals early in the period. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Connelly SHORT TERM...Serr LONG TERM...TMT AVIATION...Connelly
Hazardous weather outlook, Jul 5, 3:04 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 304 PM CDT Wed Jul 5 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-062015- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 304 PM CDT Wed Jul 5 2017 /204 PM MDT Wed Jul 5 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Heat indices of 95 to 105 degrees can be expected today. An isolated thunderstorm may develop late in the afternoon or early evening and could become strong, although the best chance for thunderstorms will be after midnight across far northeast South Dakota and west central Minnesota as a system tracks southeast out of North Dakota. Stronger storms may produce large hail or damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The combination of breezy northerly winds, dry air, and warm temperatures will produce high to very high fire danger for counties along and west of the James River on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 5, 5:51 PM CDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Aberdeen SD 551 PM CDT WED JUL 5 2017 SDZ003-004-009-052330- Walworth SD-Campbell SD-Corson SD- 551 PM CDT WED JUL 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CORSON... SOUTHWESTERN CAMPBELL AND NORTHWESTERN WALWORTH COUNTIES UNTIL 630 PM CDT/530 PM MDT/... At 551 PM CDT/451 PM MDT/, Doppler radar was tracking a strong thunderstorm over Mahto, or 9 miles southeast of Mclaughlin, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wakpala, Mahto and Indian Memorial Rec Area. LAT...LON 4569 10080 4589 10069 4580 10025 4556 10044 TIME...MOT...LOC 2251Z 291DEG 20KT 4574 10066 Serr
Local storm report, Jul 5, 6:26 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
626 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 2 NW ABERDEEN 45.49N 98.52W
07/05/2017 E1.00 INCH BROWN SD TRAINED SPOTTER
JUST NORTH OF WYLIE PARK.
&&
KGLocal storm report, Jul 5, 6:29 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
629 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 5 E WAKPALA 45.65N 100.44W
07/05/2017 E0.88 INCH CORSON SD PUBLIC
&&
KGLocal storm report, Jul 5, 6:32 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
632 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 2 N MINA 45.47N 98.75W
07/05/2017 E0.88 INCH EDMUNDS SD EMERGENCY MNGR
&&
KGLocal storm report, Jul 5, 6:34 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
634 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND DMG 1 N MINA 45.46N 98.76W
07/05/2017 EDMUNDS SD NWS EMPLOYEE
TWO TREES DOWN. WINDS ESTIMATED TO BE 60 TO
70 MPH.
&&
KGLocal storm report, Jul 5, 6:49 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
649 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL BATH 45.47N 98.32W
07/05/2017 E1.00 INCH BROWN SD LAW ENFORCEMENT
&&
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:31 PM CDT | Special Weather Statement | ABR | Spink | 44 min |
| Jul 5, 7:54 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 51 min |
| Jul 5, 7:54 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 51 min |
| Jul 5, 8:02 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 21 min |
| Jul 5, 8:20 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Stanley, Sully | 40 min |
| Jul 5, 8:26 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 19 min |
| Jul 5, 8:32 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 26 min |
| Jul 5, 8:45 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 30 min |
| Jul 5, 8:57 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 48 min |
| Jul 5, 9:01 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 30 min |
| Jul 5, 9:14 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde | 46 min |
| Jul 5, 9:27 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Jones, Lyman and 1 more | 78 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.